Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jun 16, 2021, 10:13 PM CDT for Saint Louis County, Minnesota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2021, 10:13 PM CDT (03:13 UTC)
- Expired
- Jun 16, 2021, 10:30 PM CDT
- In force
- 17 min
- Issued by
- NWS Duluth, MN
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 36 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2204 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403
WWUS83 KDLH 170313
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
1013 PM CDT Wed Jun 16 2021
MNZ019-037-170330-
Central St. Louis-Carlton/South St. Louis-
1013 PM CDT Wed Jun 16 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...
At 1012 PM CDT, a strong thunderstorm was near Cotton, or 30 miles
southeast of Hibbing, moving southeast at 30 mph.
Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.
Locations impacted include...
Boulder Lake, Island Lake, Whiteface Reservoir, Fredenberg, Comstock
Lake, Melrude, and Shaw.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4711 9255 4716 9246 4733 9238 4722 9194
4695 9217
TIME...MOT...LOC 0312Z 299DEG 27KT 4722 9235
$$
MeldeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 16, 6:50 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 16, 6:50 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Duluth MN 650 PM CDT Wed Jun 16 2021 .DISCUSSION...(This evening through Tuesday) Issued at 359 PM CDT Wed Jun 16 2021 Summary: A more active and cooler weather pattern starts tonight with several cold fronts and areas of low pressure affecting the region. Scattered showers and storms will accompany a cold front as it propagates eastward across Minnesota tonight. Storms may refire ahead of the front central Minnesota into northwest Wisconsin Thursday afternoon with dry and breezy conditions over far northern Minnesota. Temperatures trend cooler Friday through the weekend with several chances of showers and thunderstorms. Warmer temps return again by the middle of next week. Late this afternoon a broken line of showers and thunderstorms stretched from southeast Manitoba to southwest Minnesota and eastern South Dakota. Storms immediately to our west and northwest seem to be well ahead of the cold front in an area of low to modest CAPE values of 500 to 1000 J/kg. The area along the front remains capped with a MLCAPE corridor of 1000 to 2500 J/kg over eastern North Dakota extending south into eastern South Dakota where greater instability existed. High-res models are struggling with the convection ahead of the front and don’t seem very excited about convective potential along the boundary itself. Have raised POPs a little since this morning, but still below 50 percent given uncertainty in coverage of the storms. Precipitation amounts where storms occur of 0.10 up to 0.50 inches is possible and a few locations may see even higher amounts. A stout 700 mb cap is in place ahead of the front and is expected to remain in place based on RAP soundings until around the time of frontal passage. I’m skeptical we’ll see much activity with the front. The nocturnal low-level jet is forecast to nose into central Minnesota tonight and may provide a sufficient enhancement to convergence for elevated storms tonight and early Thursday morning. Should storms develop there will be a risk of large hail and damaging wind gusts. Locally heavy rain isn’t out of the question, either as storms may train along the edge of the jet. The front any any outflow from overnight storms is forecast to stretch southwest Minnesota to northwest Wisconsin late Thursday morning. Showers and storms may be ongoing through the morning near the front and are expected to strengthen/redevelop along the boundary during the afternoon. A few strong to severe storms are possible. Breezy conditions are expected behind the boundary over northern Minnesota where deep mixing will result in RH values of 20 to 30 percent in the afternoon. Winds will be westerly at 8 to 15 mph and there may be a few wind gusts in the low 20s. The dry and breezy conditions will increase the fire weather risk, especially if those areas don’t receive any rainfall tonight. Another cold front will move into the region Friday with a surface low to move eastward across northern Ontario. A tight pressure gradient will lead to strong and gusty winds Friday into Friday evening. Cold air advection aloft should result in a robust cumulus field with scattered showers and perhaps a thunderstorm or two. Temperatures will trend cooler with highs in the 60s north and the low 80s south. Temps will be in the low 70s to around 80 on Saturday. A few shortwave troughs will move over the region late Saturday night through Monday and will push temps below normal with chances of showers and thunderstorms. Tuesday and Wednesday will start trending warmer once again and a few showers and storms are possible on Wednesday and Wednesday night. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 643 PM CDT Wed Jun 16 2021 An area of thunderstorms were moving into north-central Minnesota this evening, well out in front of a cold front that was still in the Red River Valley. These storms were strong and may produce hail, up to the size of pennies, as they continue east over the next 2 to 4 hours. Ceilings and visibilities will drop as the stronger storms move through, especially at KINL/KHIB. The storms are currently expected to weaken by late evening and may dissipate altogether with time. However, the cold front will be moving east and could initiate more storms but confidence in that occurring is low so we only have the evening mention of storms in the TAFs except at KHYR. There were some indications some lower ceilings/fog could form as the gradient weakens and winds diminish later tonight. However, the RAP shows the drier air prevailing and we did not bite on the lower ceilings/fog at this time. More thunderstorms may form Thursday as the cold front continues to move east, mostly likely over portions of northern Wisconsin. && .MARINE... Issued at 359 PM CDT Wed Jun 16 2021 A cold front over the eastern Dakotas this afternoon will move eastward with time tonight and Thursday. Showers and a few thunderstorms are expected ahead of the front. A few storms may be strong with wind gusts to 40 knots and small hail. Winds will turn westerly behind the front for Thursday and may become gusty in the afternoon and evening. West and southwest winds will continue on Friday as an area of low pressure moves east across far northern Ontario and pulls another cold front across Lake Superior. Sustained winds of around 15 knots are possible and there may be gusts as high as 25 knots, which would create conditions hazardous to smaller vessels Friday into Friday night. && .PRELIMINARY POINT TEMPS/POPS... DLH 57 83 59 73 / 50 10 0 10 INL 58 83 53 67 / 50 0 0 50 BRD 63 86 60 78 / 50 20 0 0 HYR 61 84 56 79 / 50 30 10 10 ASX 58 85 58 77 / 50 30 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Huyck AVIATION...Melde MARINE...Huyck
Hazardous weather outlook, Jun 16, 8:12 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Duluth MN 812 PM CDT Wed Jun 16 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-180115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 812 PM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered showers and thunderstorms are possible this evening and tonight. Isolated strong thunderstorms capable of producing pea to penny size hail, gusty wind, and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Lingering showers and thunderstorms are possible across northwestern Wisconsin on Thursday. Isolated strong to severe thunderstorms are possible in Price County Thursday afternoon and evening. Gusty winds and low humidity will create elevated fire weather conditions over northern Minnesota on Thursday. Scattered showers and thunderstorms are possible across northern Minnesota near the Canadian border on Friday with better chances in place across the region for Saturday night into Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed tonight. LSZ121-140>148-150-180115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 812 PM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Scattered showers and thunderstorms are possible this evening and tonight. A few wind gusts to 40 knots, small hail, and frequent cloud-to-water lightning are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Lingering showers and thunderstorms are possible mainly along the South Shore of Lake Superior on Thursday. Severe weather is not expected. Breezy northwesterly winds Friday may lead to conditions hazardous to small craft. Scattered showers and thunderstorms are possible across much of western Lake Superior Friday with better chances in place for Saturday night into Monday. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jun 16, 9:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
929 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 1 NNE HIBBING 47.42N 92.94W
06/16/2021 E0.25 INCH ST. LOUIS MN PUBLIC
MPING REPORT.
&&
MELDELocal storm report, Jun 16, 9:30 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
930 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL CHISHOLM 47.49N 92.88W
06/16/2021 E0.25 INCH ST. LOUIS MN PUBLIC
MPING REPORT.
&&
MELDESpecial weather statement, Jun 16, 9:38 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
938 PM CDT Wed Jun 16 2021
MNZ019-170315-
Central St. Louis-
938 PM CDT Wed Jun 16 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. LOUIS
COUNTY...
At 938 PM CDT, strong thunderstorms were along a line extending from
near Eveleth, to 7 miles north of Toivola, and moving southeast at 35
mph.
Wind gusts up to 35 mph, half inch diameter hail, and occasional
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Hibbing, Virginia, Eveleth, Mountain Iron, Gilbert, Biwabik, Cherry,
Cotton, Whiteface Reservoir, Makinen, Franklin, Kelsey, Mckinley,
Iron Junction, Leonidas, Comstock Lake, Shaw, Little Swan, Murphy
Lake, and West Two Rivers Reservoir.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4746 9197 4721 9213 4704 9241 4726 9293
4738 9273 4757 9262
TIME...MOT...LOC 0238Z 292DEG 29KT 4747 9259 4727 9279
MeldeSpecial weather statement, Jun 16, 9:50 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
950 PM CDT Wed Jun 16 2021
MNZ019-170315-
Central St. Louis-
950 PM CDT Wed Jun 16 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY...
At 950 PM CDT, a strong thunderstorm was near Cook, or 19 miles
southwest of Lake Vermilion, moving southeast at 30 mph.
Wind gusts up to 35 mph, dime size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Virginia, Mountain Iron, Gilbert, Cook, Angora, Big Rice Lake,
Shermans Corner, Wahlsten, and Idington.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4775 9225 4751 9243 4773 9294 4786 9284
4786 9269
TIME...MOT...LOC 0250Z 296DEG 28KT 4778 9278
MeldeSpecial weather statement, Jun 16, 10:03 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Duluth MN 1003 PM CDT Wed Jun 16 2021 MNZ037-170330- Carlton/South St. Louis- 1003 PM CDT Wed Jun 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS COUNTY... At 1003 PM CDT, a strong thunderstorm was located near Brookston, or 16 miles north of Cloquet, moving east southeast at 35 mph. Nickel size hail is possible with this storm. Locations impacted include... Hermantown, Pike Lake Near Duluth, Saginaw, City of Rice Lake, Grand Lake, Alborn, Culver, Wild Rice Lake, Twig, Munger, Burnett, Fish Lake, and Prosit. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4694 9268 4703 9264 4694 9210 4677 9230 TIME...MOT...LOC 0302Z 290DEG 29KT 4695 9259 GSF
Special weather statement, Jun 16, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
1013 PM CDT Wed Jun 16 2021
MNZ019-037-170330-
Central St. Louis-Carlton/South St. Louis-
1013 PM CDT Wed Jun 16 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...
At 1012 PM CDT, a strong thunderstorm was near Cotton, or 30 miles
southeast of Hibbing, moving southeast at 30 mph.
Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.
Locations impacted include...
Boulder Lake, Island Lake, Whiteface Reservoir, Fredenberg, Comstock
Lake, Melrude, and Shaw.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4711 9255 4716 9246 4733 9238 4722 9194
4695 9217
TIME...MOT...LOC 0312Z 299DEG 27KT 4722 9235
MeldeThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:12 PM CDT | Special Weather Statement | DLH | 33 min | |
| Jun 16, 8:01 PM CDT | Special Weather Statement | DLH | 29 min | |
| Jun 16, 8:33 PM CDT | Special Weather Statement | DLH | Itasca | 27 min |
| Jun 16, 9:00 PM CDT | Special Weather Statement | DLH | Saint Louis | 30 min |
| Jun 16, 9:38 PM CDT | Special Weather Statement | DLH | Saint Louis | 37 min |
| Jun 16, 9:50 PM CDT | Special Weather Statement | DLH | Saint Louis | 25 min |
| Jun 16, 10:03 PM CDT | Special Weather Statement | DLH | Carlton | 27 min |
| Jun 16, 10:26 PM CDT | Special Weather Statement | DLH | 34 min | |
| Jun 17, 4:10 PM CDT | Fire Weather Watch | DLH | Aitkin, Carlton, Cass, Crow Wing, Pine, Saint Louis | 12 hr |
| Jun 16, 10:32 PM CDT | Special Weather Statement | DLH | Douglas | 28 min |
| Jun 16, 10:54 PM CDT | Special Weather Statement | DLH | Douglas | 36 min |
| Jun 16, 11:06 PM CDT | Special Weather Statement | DLH | Douglas | 24 min |
| Jun 16, 11:49 PM CDT | Special Weather Statement | DLH | Douglas | 26 min |
| Jun 17, 4:28 AM CDT | Special Weather Statement | DLH | Price | 32 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.